My new 4 year old OTTB has had diarrhea since he came to me 4 months ago. LONG story short, specialist told us to start him on Vitamin B shots (B1, B12 and B complex) as that is used often for colitis. Gave him a shot of B1 yesterday IM in the neck at 9am. Horse stood like a champ, cleaned injections site, needle went into the "triangle", pulled back no blood, injected horse and went on my merry way. He's in my back yard and was fine all day especially at 9pm when I did last feeding/check. This morning at 7am, whinnied for me at the gate, ate his grain, didn't chow down on hay right away (VERY weird-LOVES his hay!!) and was shaking a little. He's in a medium weight and it's in the low 20's (was colder yesterday and fine in medium weight). Finished feeding other horses, looked over at him and he was eating so i started cleaning up. My friend comes down to help give him B12 shot at 8am. Go to put his halter on, horse rears, flips out and runs backwards. I didn't do a thing to him!!!! Bring him in his stall and he's shaking out of control. Temp 100.5 with a *slight* lump on neck where shot was given yesterday. I called the vet and we thought possible abscess on neck. Told me to warm compress, put DMSO and call her in an hour or so for update. I do these things, horse starts shaking worse and tilting his head like a dog would cock their head. I take temp again...102! Call vet and give 10cc banamine as per vet's instructions. Horse just standing there shaking still and vet coming out soon.
Does this have anything to do with yesterday's shot or just a coincidence and he's sick? Vet said head tilt could also be sign of colic but he has no other symptoms.
He's sooo sick! Temp is up to 105! He has some sort of abscess on his neck that's making him sick. Vet gave IV antibiotics, IV DMSO, IV banamine, and lasered his neck. I have to take temp every 3 hours around the clock. He's not eating or drinking. Vet is coming back out at 7:30am to recheck.
Despite being a new bottle of injectable vitamin b1, it's going to be tested for contamination because the vet said she's never had this severe a reaction to a shot of b1 before!
Keep us updated, as sorry as I am for you and your poor horse, it is always good to learn about those vicious reactions/diseases/infections...
Ohh I learned alright! I actually never want to do an IM shot again!!!
Vet was here again last night. Temp 101, he's starting to put his head down but looks miserable!!! We did another laser treatment on his neck and the lump is getting soft now. Vet spoke to the company that made the vial of B1, and they want it back to check for contamination. A bunch of vets are thinking the bottle was contaminated despite being brand new! They said no one has ever had this severe a reaction to that stuff. Now, s**t happens, I know and anyone can develop infections reactions to anything including just injecting sterile water, but this has so many vet's jaws dropped.
Vet coming again this morning for more IV antibiotics, another laser treatment and we might tube him if his water consumption isn't up. My poor guy!